Rocky Mountain Journal of Mathematics

Non-periodic geodesic ball packings generated by infinite regular prism tilings in $\SLR $ space

Jenő Szirmai

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In \cite {Sz13-1} we defined and described the {\it regular infinite or bounded} $p$-gonal prism tilings in $\SLR $ space. We proved that there exist infinitely many regular infinite $p$-gonal face-to-face prism tilings $\cT ^i_p(q)$ and infinitely many regular bounded $p$-gonal non-face-to-face prism tilings $\cT _p(q)$ for integer parameters $p,q$, $3 \le p$, $ {2p}/({p-2}) \lt q$. Moreover, in \cite {MSz14, MSzV13} we have determined the symmetry group of $\cT _p(q)$ via its index~2 rotational subgroup, denoted by $\mathbf {pq2_1}$ and investigated the corresponding geodesic and translation ball packings.

In this paper, we study the structure of the regular infinite or bounded $p$-gonal prism tilings and we prove that the side curves of their base figures are arcs of Euclidean circles for each parameter. Furthermore, we examine the non-periodic geodesic ball packings of congruent regular non-periodic prism tilings derived from the regular infinite $p$-gonal face-to-face prism tilings $\cT ^i_p(q)$ in $\SLR $ geometry. We develop a procedure to determine the densities of the above non-periodic optimal geodesic ball packings and apply this algorithm to them. We search for values of parameters $p$ and $q$ that provide the largest packing density. In this paper, we obtain greater density $0.626606\ldots $ for $(p, q) = (29,3)$ than the maximum density of the corresponding periodic geodesic ball packings under the groups $\mathbf {pq2_1}$.

In our work we use the projective model of $\SLR $ introduced by {Moln\'ar} in \cite {M97}.

Article information

Source
Rocky Mountain J. Math., Volume 46, Number 3 (2016), 1055-1070.

Dates
First available in Project Euclid: 7 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1473275772

Digital Object Identifier
doi:10.1216/RMJ-2016-46-3-1055

Mathematical Reviews number (MathSciNet)
MR3544845

Zentralblatt MATH identifier
1383.52018

Subjects
Primary: 51M20: Polyhedra and polytopes; regular figures, division of spaces [See also 51F15] 52B15: Symmetry properties of polytopes 52C17: Packing and covering in $n$ dimensions [See also 05B40, 11H31] 52C22: Tilings in $n$ dimensions [See also 05B45, 51M20] 53A35: Non-Euclidean differential geometry

Keywords
Finite fields permutation polynomials Hermite-Dickson's theorem

Citation

Szirmai, Jenő. Non-periodic geodesic ball packings generated by infinite regular prism tilings in $\SLR $ space. Rocky Mountain J. Math. 46 (2016), no. 3, 1055--1070. doi:10.1216/RMJ-2016-46-3-1055. https://projecteuclid.org/euclid.rmjm/1473275772


Export citation

References

  • K. Böröczky and A. Florian, Uber die dichteste Kugelpackung im hyperbolischen Raum, Acta Math. Hung. 15 (1964), 237–245.
  • E. Molnár, The projective interpretation of the eight $3$-dimensional homogeneous geometries, Beitr. Alg. Geom. 38 (1997), 261–288.
  • E. Molnár and J. Szirmai, Symmetries in the $8$ homogeneous $3$-geometries, Symmetry Cult. Sci. 21 (2010), 87–117.
  • ––––, Classification of $\SOL$ lattices, Geom. Ded. 161 (2012), 251–275.
  • ––––, Volumes and geodesic ball packings to the regular prism tilings in $\SLR$ space, Publ. Math. Debr. 84 (2014), 189–203.
  • E. Molnár, J. Szirmai and A. Vesnin, Projective metric realizations of cone-manifolds with singularities along $2$-bridge knots and links, J. Geom. 95 (2009), 91–133.
  • ––––, Packings by translation balls in $\SLR$, J. Geom. 105 (2014), 287–306.
  • J.G. Ratcliffe, Foundations of hyperbolic manifolds, $2$nd ed, Grad. Texts Math. 149, Springer, New York, 2006.
  • P. Scott, The geometries of $3$-manifolds, Bull. Lond. Math. Soc. 15 (1983), 401–487.
  • J. Szirmai, The densest geodesic ball packing by a type of $\NIL$ lattices, Beitr. Alg. Geom. 48 (2007), 383–398.
  • ––––, Geodesic ball packing in $\SXR$ space for generalized Coxeter space groups, Beitr. Alg Geom. 52 (2011), 413–430.
  • ––––, Geodesic ball packing in $\HXR$ space for generalized Coxeter space groups, Math. Comm. 17 (2012), 151–170.
  • ––––, Lattice-like translation ball packings in $\NIL$ space, Publ. Math. Debrecen 80 (2012), 427–440.
  • ––––, Regular prism tilings in $\SLR$ space, Aequat. Math. 88 (2014), 67–79.
  • –––– A candidate to the densest packing with equal balls in the Thurston geometries, Beitr. Alg. Geom. (2013).
  • W.P. Thurston and S. Levy, eds., Three-dimensional geometry and topology, Princeton University Press, Princeton, 1997.